by Kimberly Allen, RN
Most everyone I know has taken acetaminophen, which is more commonly known by its commercial name – Tylenol. In fact, in the US, acetaminophen is the most commonly used medication for pain relief. Most people believe that when taken as directed over the counter medications are safe, however, when taken at the recommended dosage many can still produce side effects, for example antihistamines can cause drowsiness and aspirin can cause ulcers. Acetaminophen can also cause serious side effects including liver damage. Every year in the US there are over 100,000 calls to poison control centers because of acetaminophen. Acetaminophen also is the reason for as many as 80,000 emergency room visits and 26,000 hospitalizations as well as over 450 deaths from liver failure every year. Not only that doctors have also linked regular use of acetaminophen to increased risk of asthma, hearing loss and infertility.
Acetaminophen is a member of a class of medications called “aniline analgesics”. It is also the only member of that class still available, the others were all discontinued a long time ago. There are no anti-inflammatory properties in acetaminophen, it can reduce a fever and block the sensation of pain that’s all.
Acetaminophen has long been the drug of choice when treating children under 2 years of age for fever. However, it has also been associated with an increased prevalence of asthma as well as other allergic symptoms developing later in childhood when used in the first 2 years of life. Acetaminophen has significant negative effects on your liver. It has been shown to significantly decrease the amount of the antioxidant and detoxifying aid glotathione in the liver as well as other tissues. The negative effects are magnified significantly when acetaminophen is take in conjunction with alcohol or certain other medications that are toxic to the liver. Most people know that acetaminophen is also labeled as Tylenol or paracetamol but did you know that there are over 600 over the counter as well as prescription medications that contain acetaminophen? And these products are used by approximately 1 out of every 4 adults in the US every week. Products like NyQuil cold formula and Sudafed sinus tabs also contain acetaminophen.
Acetaminophen has now been linked to some severe and potentially fatal skin reactions, even when taken in the recommended dosage. Doctors have found Steven’s Johnson Syndrome and toxic epidermal necrolysis as well as acute generalized erythamatous pustulosis to be associated with acetaminophen use. These conditions can develop at anytime when using acetaminophen whether is is your first time using it or you’ve been taking it for years.
Another big problem with acetaminophen is that approximately half of all overdoses are unintentional. They aren’t intentionally taking too much acetaminophen but with so many products on the market today continuing acetaminophen they lose track of what they have taken and inadvertently take too much. Then there are those people that are not getting sufficient pain relief so they take more, as much as 5,000mg to 8,000mg a day instead of the 4,000mg that is recommended. Most people don’t realize that taking acetaminophen at even slightly above the maximum dose recommended can be very toxic.
Also, when doctors prescribe medications that contain acetaminophen like percocet or vicodin, patients need to be aware that there is also acetaminophen in the medication. In fact, a study done in 2003 found that of 108 patients that were prescribed narcotic-acetaminophen medications by their doctor not a single one was informed that the medication also contained acetaminophen. They were not warned that they should significantly reduce or eliminate the use of over the counter products containing acetaminophen.
In today’s market of modern medications that can reduce fever, relieve pain and inflammation acetaminophen has become obsolete. Some experts feel that it no longer serves any medical purpose and should be discontinued altogether. What do you think would happen if a dietary supplement was associated with thousands of emergency room visits and hospitalizations not to mention the over 450 deaths every year? The FDA would have it off the shelves immediately. The FDA has done a very poor job in alerting the public to the dangers of acetaminophen and needs to start looking out for the best interests of the public and stop following a double standard. Calling for more warning labels is not the best way to address the issue. Acetaminophen is a potentially dangerous medication that should be pulled, especially from the over the counter medications.
Kimberly Allen is a registered nurse with an AND in nursing. She has worked in ACF, LCF and psychiatric facilities, although she spent most of her career as a home health expert. She is now a regular contributor to HealthAndFitnessTalk.com, dispensing advice and knowledge about medical issues and questions. You can reach her with any comments or questions at firstname.lastname@example.org.